Log in
PMRGCAuk
7,680 members12,842 posts

Prednisone increases Blood my pressure

I get anxious and excitable when I am on it. I am a 65 year old male. I also retain water and have increased appetite. When taking Prednizone, the PMR pain is less but the side effects are just not worth it. Haven't taken Prednizone in over a week, BP is normal and I am much more relaxed. I am going to the gym regularly and lifting low amounts of weight with 12 reps. It is painful but I would rather live in pain than die of a heart attack or stroke. I am also doing Cardio; walking, Elipitical, Cycling, etc. My left shoulder is the worst. Thinking of asking my rheumatologist about giving me a cortisone shot.

19 Replies
oldestnewest

It sounds like a bad time. Just a couple of questions.. what dose were you on and for how long? It is dangerous to stop pred after a certain time especially if you are above a "natural" dose.

Reply

Thanks, I started at 15mg and was at 10Mg of Pred. but the BP was too high. Went to Cardiologist and he kept my BP meds the same but gave me a water pill.

Several weeks ago my BP was at a high of 200/100 at first readings. Would go down to 150's/80's eventually. The last two times I took they were in the 120's over 70's with no Prednizone.

My pain is bearable. Most pain is in my left shoulder. I am going to see my rheumatologist and have another PMR blood test done to see how severe it is.

Reply

It is possible that diuretic caused you to feel so bad. My bp was 203/143 before I was dx with PMR and I am on ace inhib. In fact being on Pred has actually helped me and reduced my bp to a happy 135/74ish. It is very dangerous if you have been on pred to just stop it if you have been on it long enough to turn off your natural production. You can become seriously ill. Please check what happens if you suddenly stop steroid replacement.

Reply

I actually feel much better since I have been on the water pill.

My BP was 126/71 this morning. I did not stop suddenly I gradually reduced it. Thank you. I was in a really bad way when I was on the Pred. To the point where I am actually fearful of taking it.

Reply

Just glad you hadn't just stopped. Some people's non rheumy and heumy drs have stopped people's pred suddenly or not checked when 7mg down.

As pmrpro says the blood work probably won't help as some never get raised markers. Just keep eye on symptoms. I had palpatation for a few weeks at first but they just seemed to die off. Trying doing 2/3 drs of exercise a few days and build rest days in to allow muscles to recover. Mine can take a week if I really do more than I should.

Reply

Think maybe you need a realistic doctor to sort out the BP.

The blood test in PMR is no indication of severity - I had perfectly normal levels when I was unable to move. If the pain is localised in one shoulder - it needs proper investigation as bursitis and rotator cuff syndome are also possibilities.

1 like
Reply

I was planning to check out my shoulder with an orthopedic surgeon. Thanks for the reminder.

Reply

Hello,

Although I’m sure you could tough it out, my worry is what uncontrolled inflammation is doing elsewhere and the potential for it to develop into a wider vascultis and GCA. How long were you on Pred for?

3 likes
Reply

I had been on and off Pred over a period of a couple of years. Always weening off slowing. Never abruptly.

1 like
Reply

I couldn’t get out of bed to get to the bathroom without prednisolone,for me side effects are nothing .

6 likes
Reply

Sounds like a much much worse case than I have. I hope you are feeling well.

1 like
Reply

Thanks I’m doing ok . OH has blood pressure problems so know how that goes . Take care .

Reply

Prednisone increases most people's BP. It also makes a lot of people anxious and hyper. It does improve as your body gets used to it and the dose reduces - which it would soon.

" I would rather live in pain than die of a heart attack or stroke" - pred won't do that. Uncontrolled inflammation might. It isn't a simple case of "pred bad, no pred good" - uncontrolled inflammation is damaging your body, it can lead to an increased risk of some cancers and damages your blood vessels generally.

But if you are trying to do all that exercise, no wonder you are in pain. The underlying autoimmune disorder makes your immune system attack your body and leaves your muscles intolerant of acute exercise. You are suffering from delayed onset muscle soreness while will be more severe than normal and last far longer than usual. Going about things more gently would be an excellent idea.

But it is your choice.

3 likes
Reply

Hi,

As others have said you may be doing yourself more harm than good by rejecting Pred. The side effects you quote are all par for the course and can be managed, and also usually recede as your body acclimatises to the drug, and the doses reduce.

A cortisone injection may help your shoulder, but if the pain is caused by PMR, or more seriously GCA, inflammation it won’t - I know I was misdiagnosed for 18 months, given 3 injections in total and none of them gave me relief for more than a few weeks.

Unfortunately GCA was eventually diagnosed, but only after I’d permanently lost sight in my right eye.

Please discuss this with your doctor, and find a sensible way ahead.

3 likes
Reply

I am careful not to push myself to the point of hurting myself and prefer keeping my muscle's toned rather than becoming too week. I am a golf enthusiast and need to be in shape to stay on top of my game.

I am so sorry about the loss of sight in your right eye. That's terrible so thank you for making sure that I take this situation seriously.

I just google this from the Cleveland clinic that states about 10% of PMR patients develop GCA.

clevelandclinicmeded.com/me...

All the best and thank you for caring.

1 like
Reply

Hi,

There’s no certainly whatsoever that you will get GCA for sure, but left untreated your chances are increased.

Because of my situation I like to highlight the possibility to new patients- not to be a doom monger but just to make them aware of what could happen. In my book, if I save one person suffering as I did then that’s good!

Take care.

9 likes
Reply

My BP shot up the first week I was on Prednisolone 191/107 on 2nd reading (on 20 mgs). I was going to the TIA consultant shortly afterwards and he put me on a 24hr blood pressure monitor to see what is going on. I was also totally manic/hyper but am learning to control it. I can feel some days i am like a "Duracell Bunny", as someone in a reply called it, so I try and do relaxation techniques etc then.

Although I hate the Pred. side effects I dont think I could go back to not being able to get out of bed, and just sitting crying because of the pain!

Bridget

2 likes
Reply

Hi cp2628

One of the things that is concerning myself at the moment is my pred has been put up to 30 mg because doctors feel cause for concerns over Gca.

Since before Christmas 2017 i

Weighed around 109 kilo I now weigh at 98.6 kilo which isn't a bad thing but I'm do nothing to lose weight and feel very fatigued / lethargic

Reply

Hi Jura

Can't comment about the weight - hope your doc is keeping an eye on that. Pred causes most people to gain weight, but I believe there are some that lose. However, any case of weight loss for no apparent reason should definitely be checked out.

Not sure if 30mg pred would be enough for GCA. ?? Presume you're being monitored?

As to fatigue - PMR causes fatigue, GCA causes dreadful fatigue, and pred has caused me immense fatigue. Almost everyone on this forum mentions the fatigue. But other things cause fatigue too, and it should also be kept an eye on, especially in association with weight loss.

Best of luck.

1 like
Reply

You may also like...